Meriden officials react to mass drug overdose on New Haven Green

Meriden officials react to mass drug overdose on New Haven Green



MERIDEN — City officials on Thursday described the mass drug overdose reported on the New Haven Green in a matter of hours as “deeply troubling” and “unusual.”

Between Wednesday and Thursday morning, at least 76 people overdosed on a batch of K2 synthetic marijuana on the Green. No deaths have been reported. Yale-New Haven Hospital Dr. Kathryn Hawk said some patients tested positive for fentanyl.

One man has been arrested in connection to the overdoses.

Meriden Fire Chief Ken Morgan said he has seen multiple overdoses on a smaller scale but added it is unusual to see so many cases in one area.

“We never know when these kind of things hit the street, what kind of potency or what they’re mixing it with,” Morgan said. “That’s the part that scares us, we can’t predict it.”

Morgan said the incident in New Haven was considered “a mass casualty” situation because of the number of people that overdosed. 

Meriden Director of Health and Human Services Lea Crown said the overdoses are concerning.

“The public health emergency in New Haven is deeply troubling and illustrative of the real and serious threat that illicit street drugs pose to health of individuals,” she said.

According to the Office of Chief Medical Examiner, there were 36 fatal drug overdoses in Meriden in 2017, and 1,038 fatal overdoses across the state.

“Our role as a public health agency in a situation like in New Haven would be to inform our residents and community partners of the event and provide prevention education materials in hopes of increasing awareness of accidental overdoses,” Crown said.

David Lowell, city councilor and executive vice president for Hunter’s Ambulance, said police, fire and EMTs carry naloxone to reverse opioid overdoses.

“It all works very well.” Lowell said. “We performs drills periodically (to) keep skills fine tuned.”

Lowell said last year naloxone was administered to 145 overdose victims. Eighteen deaths were reported in those cases.

He said through the first half of this year, 72 people have received naloxone due to an overdose. Two overdoses ended up being fatal.

Lowell said police and first responders may be at risk when responding to overdoses if the narcotic is laced with other drugs.

“There may be lethal chemicals,” Lowell said. “The quantity that somebody uses to lace materials and concentration is not measurable or noticed.”

Lowell mentioned the recent case of a Meriden police officer being exposed to fentanyl after providing life saving measures while responding to an overdose. The officer was hospitalized but has since recovered.

“We don’t know what we’re dealing with often times,” Lowell said.

Crown said the health department is working to raise awareness and provide resources for people struggling with opioid addiction and substance abuse.

 “We encourage the public to avoid such substances and seek medical attention for themselves,” Crown said.

jroman@record-journal.com
203-317-2420
Twitter: @JenieceRoman


Advertisement
Help Support Quality Local Journalism

SUBSCRIBE TO THE RJ NOW

Latest Videos